Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 6:49 PM EDT for 5 counties in South Carolina; Richmond County, Georgia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 23, 2017, 7:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:41 PM EDT | TSTM WND DMG | 7 Wsw Salley, SC | SC HIGHWAY PATROL REPORTED MULTIPLE TREES DOWN ON SMYRNA CHURCH ROAD NEAR THE INTERSECTION OF WARBONNET ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1307 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WUUS52 KCAE 232249
SVRCAE
GAC245-SCC003-011-037-063-075-232345-
/O.NEW.KCAE.SV.W.0172.170723T2249Z-170723T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
649 PM EDT SUN JUL 23 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Richmond County in east central Georgia...
Southeastern Edgefield County in central South Carolina...
Northeastern Barnwell County in central South Carolina...
Southwestern Lexington County in central South Carolina...
Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 745 PM EDT
* At 648 PM EDT, a severe thunderstorm was located over Clearwater,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, Williston,
New Ellenton, Jackson, Gloverville, Burnettown, Swansea, Wagener,
North, Pelion, Springfield, Salley, Neeses, Monetta, Perry and
Woodford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3342 8203 3355 8202 3382 8167 3382 8165
3385 8160 3375 8104 3347 8115 3329 8172
TIME...MOT...LOC 2248Z 261DEG 7KT 3354 8188
HAIL...1.00IN
WIND...60MPH
$$
WRS1 follow-up statement
222
WWUS52 KCAE 232254
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
654 PM EDT SUN JUL 23 2017
GAC245-232303-
/O.CAN.KCAE.SV.W.0172.000000T0000Z-170723T2345Z/
Richmond GA-
654 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICHMOND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3382 8167 3382 8165 3385 8160 3375 8104
3347 8115 3335 8175 3345 8192 3347 8193
3349 8199 3355 8202
TIME...MOT...LOC 2253Z 261DEG 7KT 3354 8187
$$
SCC003-011-037-063-075-232345-
/O.CON.KCAE.SV.W.0172.000000T0000Z-170723T2345Z/
Edgefield SC-Barnwell SC-Lexington SC-Aiken SC-Orangeburg SC-
654 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN EDGEFIELD...NORTHEASTERN BARNWELL...SOUTHWESTERN
LEXINGTON...AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...
At 653 PM EDT, a severe thunderstorm was located near Gloverville, or
near Clearwater, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Clearwater, Belvedere, Williston, New Ellenton,
Gloverville, Burnettown, Swansea, Wagener, North, Pelion,
Springfield, Salley, Neeses, Monetta, Perry, Woodford, Livingston and
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3382 8167 3382 8165 3385 8160 3375 8104
3347 8115 3335 8175 3345 8192 3347 8193
3349 8199 3355 8202
TIME...MOT...LOC 2253Z 261DEG 7KT 3354 8187
HAIL...1.00IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 23, 5:25 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 525 PM EDT Sun Jul 23 2017 .SYNOPSIS... Upper level ridging will weaken across the area today as the upper level trough digs over the eastern US. A bermuda high will provide very warm and humid conditions through Monday with scattered afternoon and evening showers and thunderstorms. A weak cool front will stall over the area Tuesday, then move southward into southern Georgia on Wednesday before dissipating, providing somewhat cooler weather and a continued threat for scattered thunderstorms. High pressure will become re- established for the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Thunderstorms have developed across much of the western Midlands and Pee Dee with some locally very heavy rainfall. Rain rates approaching 4 inches per hour have been noted in WSR-88D returns so potential for localized flooding will continue to be monitored. Hail potential remains low...however some hail in the strongest cells has been reported. Expect thunderstorms to continue slowly moving southward into the central Midlands over the next couple of hours along with development moving in from the coast and a few cells in the CSRA. With sunset convection will begin diminishing...but with numerous outflow boundaries being produced expect some to intersect and generate new cells into the late evening/early tonight hours. Convection will end during the early morning hours with some mid and upper level debris cloudiness through daybreak keeping low temperatures in the mid to upper 70s for most locations. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... The forecast area will remain on the western edge of the Bermuda high through Tuesday night, while heights aloft slowly drop as a longwave trof becomes established over eastern North America. This combination will lead to hot afternoons with max temps generally in the lower to mid 90s, and maximum heat indices a little above 100. The combination of developing steep low level lapse rates each afternoon and weak vorticity aloft will lead to scattered afternoon and evening convection. PWs will range from 1.8 inches to 2.2 inches across the CWA, so any slow moving convection could dump some locally heavy rain in spots. Min temps will remain quite warm with lows in the mid to upper 70s most places. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... On Wednesday, a weak front will slowly slide through the CWA as a small area of low pressure develops off of the South Carolina coast and moves to the northeast. It's main impact will be to dry the air out a little bit Wednesday night and Thursday, but max temps on Thursday afternoon will still be in the 90s as an increase in sunshine will offset any weak cool advection that tries to set up. Thursday will also see the lowest chance for afternoon and evening convection for the week. By Friday, the main global models begin to diverge with details, but the overall pattern indicates a digging shortwave will move into the southeastern states on Friday. This will cause an increase in the deep southwesterly flow, allowing moisture to quickly return in the form of clouds and scattered convection, especially during the second half of the day. The weekend contains a lot of uncertainty as the GFS shows a rather strongly amplified pattern for july with a significantly deep trough carving out over the southeastern states, while the ECMWF is much more progressive with the digging shortwave on Saturday and instead is more focused on the next shortwave, which is in the 7-10 day period and not part of this package. I have gone for generally unsettled weather due to the mean trof, without concentrating too much on the individual shortwaves. This means slightly above normal chances for rain and slightly below normal afternoon temps due to increased cloud cover. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Convection expected at the terminals over the next several hours. Thunderstorms have developed across the area with cells around all terminals. Main concerns with thunderstorms remain the potential for damaging wind gusts along with locally very heavy rainfall. Have included tempo for all terminals...except OGB... through 24/01z. Convection will diminish with sunset...however a few cells are expected to linger into the overnight. Have also included MVFR fog at AGS/OGB as coming rainfall will increase potential. All sites will be VFR from 14z through the end of the period with cumulus developing during the late morning hours through the end of the period as another round of convection is expected Monday afternoon. EXTENDED AVIATION OUTLOOK...Increasing confidence in restrictions in mainly afternoon/evening thunderstorms through Wednesday. We could also see some morning cig restrictions from stratus by Tuesday and Wednesday. The convection looks to decrease on Thursday, but should pick right back up again by Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 352 AM EDT Sun Jul 23 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 352 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 4:52 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 2 WSW RUBY 34.73N 80.22W
07/23/2017 CHESTERFIELD SC LAW ENFORCEMENT
TREES IN ROADWAY WALTER GULLEDGE ROAD AND SC
265.
&&
DALocal storm report, Jul 23, 5:53 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 9 N CHAPPELLS 34.31N 81.84W
07/23/2017 NEWBERRY SC LAW ENFORCEMENT
TREE DOWN AT SC56 AND BELFAST RD.
&&
DALocal storm report, Jul 23, 6:01 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 6 ESE KERSHAW 34.51N 80.49W
07/23/2017 KERSHAW SC LAW ENFORCEMENT
MULTIPLE TREES DOWN MT. PISGAH RD AND HWY
341.
&&
DALocal storm report, Jul 23, 6:05 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 8 ENE RIDGEWAY 34.35N 80.84W
07/23/2017 FAIRFIELD SC CO-OP OBSERVER
NWS CO-OP OBSERVER REPORTED PECAN TREE DOWN.
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 63 min |
| Jul 23, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| Jul 23, 4:12 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Jul 23, 4:28 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 62 min |
| Jul 23, 4:39 PM EDT | Flash Flood Warning | CAE | Chesterfield | 2 hr |
| Jul 23, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 53 min |
| Jul 23, 5:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 56 min |
| Jul 23, 5:28 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 62 min |
| Jul 23, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Newberry, Saluda | 66 min |
| Jul 23, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland | 67 min |
| Jul 23, 6:52 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Jul 23, 6:58 PM EDT | Flash Flood Warning | CAE | Richland | 92 min |
| Jul 23, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Jul 23, 7:53 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.